The protein synthesis inhibitor, anisomycin, causes exacerbation of the iminodipropionitrile-induced spasmodic dyskinetic syndrome in rats

Richard Stennett, Mindy Katz, Vernice Jackson-Lewis, Stanley Fahn, Jean Lud Cadet

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

The effects of anisomycin on dyskinetic head movements, circling, and locomotor activity were investigated in the IDPN-induced syndrome. Intracerebroventricular (ICV) injections of anisomycin in conjunction with IDPN caused exacerbation of all aspects of the syndrome, although circling and vertical head dyskinesias (retrocollis) were the most affected. Animals treated with only anisomycin showed persistent retrocollis but not latercollis or circling. Biochemical studies confirmed the increases in the concentration of serotonin (5-HT) and 5-hydroxyindoleacetic acid (5-HIAA) previously observed in the striata of IDPN-treated rats two weeks after stopping administration of the drug. Rats treated with anisomycin alone also showed significant increases in striatal 5-HT and 5-HIAA concentrations which were somewhat higher on the side of the ICV infusions. Coadministration of IDPN and anisomycin did not cause any further increases in 5-HT or 5-HIAA. These results suggest that inhibition of protien synthesis by IDPN may be one of the processes involved in the development of the persistent dyskinetic syndrome.

Original languageEnglish (US)
Pages (from-to)1003-1008
Number of pages6
JournalPharmacology, Biochemistry and Behavior
Volume32
Issue number4
DOIs
Publication statusPublished - Apr 1989
Externally publishedYes

    Fingerprint

Keywords

  • Anisomycin
  • Iminodipropionitrile
  • Locomotor activity
  • Protein synthesis inhibition
  • Serotonin
  • Spasmodic dyskinesias
  • Striatum

ASJC Scopus subject areas

  • Biochemistry
  • Toxicology
  • Pharmacology
  • Clinical Biochemistry
  • Biological Psychiatry
  • Behavioral Neuroscience

Cite this